Queue Spillovers in Transportation Networks with a Route Choice

Daganzo, Carlos F.
February 1998
Transportation Science;Feb98, Vol. 32 Issue 1, p3
Academic Journal
This paper explores some of the traffic phenomena that arise when drivers have to navigate a network in which queues back up past diverge intersections. If a diverge provides two alternative routes to the same destination and the shorter route has a bottleneck that generates a queue, one would expect that queue to stabilize at an equilibrium level where the travel time on both routes is roughly equal. If the capacity of the alternative route is unlimited then this network can accommodate any demand level. However, if the bottleneck is so close to the upstream end of the link that the equilibrium queue cannot be contained in the link, then the trip time on the queued route cannot grow to match that on the alternate route. This means that the alternative route can never be attractive, even if the queue spills back past the diverge, and that drivers approaching the diverge will act as if the alternative route did not exist. As a result, a steady flow into the system greater than the capacity of the bottleneck will cause a queue to grow all the way back to the origin (blocking it). The final result is an "oversaturated static state" where the queue regulates the input flow into the system. Curiously, if the bottleneck capacity of this network is reduced below a critical level (or is eliminated altogether) then the alternative route becomes attractive again and the system cannot reach the saturation point. This phenomenon is explored in the paper, where it is also shown that: i) a network can become permanently oversaturated / undersaturated as a result of a temporary increase / decrease in link capacity, ii) even under the most favorable assumptions, and in contrast to the equivalent assignment problem with point queues, a network can be stable both in an oversaturated and an undersaturated state, and iii) temporary endogenous disturbances can permanently reverse the saturation state of a network. These findings suggest that in certain situations the time-dependent traffic assignment problem with physical queues is chaotic in nature and that (as in weather forecasting) it may be impossible to obtain input data with the required accuracy to make reliable predictions of cumulative output flows.


Related Articles

  • A Queuing Model for Car Passing. Morse, Philip M.; Yaffe, Harold J. // Transportation Science;Feb71, Vol. 5 Issue 1, p48 

    A model is developed for the flow of automobiles in one direction along a two-lane, country road. The model takes into account the fact that cars differ in speed, that slower cars accumulate queues behind them, and that the rate of escape from such a queue, by passing the lead car, depends on...

  • SCHEDULING NETWORKS OF QUEUES: HEAVY TRAFFIC ANALYSIS OF A TWO-STATION CLOSED NETWORK. Harrison, J. Michael; Wein, Lawrence M. // Operations Research;Nov/Dec90, Vol. 38 Issue 6, p1052 

    We consider a multiclass closed queueing network with two single-server stations. Each class requires service at a particular station, and customers change class after service according to specified probabilities. There is a general service time distribution for each class. The problem is to...

  • QUEUES WITH DYNAMIC PRIORITY DISCIPLINE. Jackson, James R. // Management Science;Oct61, Vol. 8 Issue 1, p18 

    A report on the writer's computer simulation studies of queues in which service order is governed by due-date-like priorities. The main results are in the form of conjectures about the upper tails of the waiting-time distributions. Pertinent mathematical research is mentioned.

  • Bounds and Approximations for the Transportation Problem of Linear Programming and Other Scalable Network Problems. Daganzo, Carlos F.; Smilowitz, Karen R. // Transportation Science;Aug2004, Vol. 38 Issue 3, p343 

    Bounds and approximate formulae are developed for the average optimum distance of the transportation linear programming (TLP) problem with homogeneously, but randomly distributed points and demands in a region of arbitrary shape. It is shown that if the region size grows with a fixed density of...

  • A SINGLE FACILITY STOCHASTIC LOCATION PROBLEM UNDER A-DISTANCE. Shiode, Shôgo; Ishii, Hiroaki // Annals of Operations Research;1991, Vol. 31 Issue 1-4, p469 

    In this paper we consider a stochastic facility location model in which the weights of demand points are not deterministic but independent random variables, and the distance between the facility and each demand point is A-distance. Our objective is to find a solution which minimizes the total...

  • Some Special Cases of Stochastic Programs with Recourse. Hansotia, Beham // Operations Research;Mar/Apr77, Vol. 25 Issue 2, p361 

    The purpose of this note is to work out in detail some specific Instances of stochastic programming problems with simple recourse. We assume specific structure and specific distribution functions for the random elements and develop closed form expressions for the objective functions.

  • QUEUEING SYSTEMS WITH SERVICE INTERRUPTIONS. Federgruen, Awl; Green, Linda // Operations Research;Sep/Oct86, Vol. 34 Issue 5, p752 

    In many queueing systems, the service process is subject to interruptions resulting from breakdowns, scheduled off-periods or the arrival of customers with preemptive priority. We consider a single server, first-come, first-served queueing system that alternates between periods when service is...

  • A QUEUING SYSTEM WITH SERVICE-TIME DISTRIBUTION OF MIXED CHI-SQUARED TYPE. Wishart, David M. G. // Operations Research;Mar/Apr59, Vol. 7 Issue 2, p174 

    In this paper Kendall's technique of the embedded Markov chain[5] is applied to a queuing system `with general independent input and a wide class of service-time distributions The matrix of transition probabilities is found to be formally identical `with that discussed in our earlier study,[9]...

  • The Pht/Pht ∞ Queueing System: Part I--The Single Node. Nelson, Barry L.; Taaffe, Michael R. // INFORMS Journal on Computing;Summer2004, Vol. 16 Issue 3, p266 

    We develop a numerically exact method for evaluating the time-dependent mean, variance, and higher- order moments of the number of entities in a Pht/Pht/∞ queueing system. We also develop a numerically exact method for evaluating the distribution function and moments of the virtual sojourn...


Read the Article


Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics